Maryland, 2013

Damaging Winds in Maryland, November 17, 2013

November 17, 2013 · NWS PBZ · 2 events in 1 county or zone

A line of showers and isolated thunderstorms along a cold front swept east across the region the evening of November 17th. This produced severe thunderstorm wind damage across eastern Ohio, western Pennsylvania, northern West Virginia and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of showers and isolated thunderstorms along a cold front swept east across the region the evening of November 17th. This produced severe thunderstorm wind damage across eastern Ohio, western Pennsylvania, northern West Virginia and Garrett county Maryland. Around 25 thousand homes were without power across the region due to downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 17, 10:01 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 17, 10:01 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 PM EST SUN NOV 17 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND WILL PROVIDE
WIDESPREAD SHOWERS AND STORMS. COOLER AIR WILL ARRIVE ON TUESDAY
AND WILL LAST THROUGH MUCH OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
THE LINE OF SHOWERS ALONG THE COLD FRONT HAS NOW ADVANCED INTO
WESTERN PENNSYLVANIA AS OF ABOUT 930 PM...AND EVEN PASSED
PITTSBURGH INTERNATIONAL AS OF 10 PM. BEHIND THE FRONT...STRONG
ISALLOBARIC COMPONENTS DUE TO RAPID PRESSURE RISES AND CONTINUING
A STRONG GRADIENT FLOW WITH MODEL SOUNDINGS INDICATING LARGELY
INCREASING LOW LEVEL INSTABILITY DUE TO MORE RAPID COLD ADVECTION
ABOVE THE FRICTIONAL SURFACE LAYER. THE SOUNDINGS LARGELY SUPPORT
GUSTS OF 35-45 KTS FOR THE REST OF THE NIGHT ACROSS ALMOST THE
ENTIRE FORECAST AREA. THE LONG EXCEPTION TO THIS MAY WELL BE THE
NORTHERN FRINGES OF THE FORECAST AREA.

ACROSS THE NORTHERN REACHES OF THE AREA...GOOD MODEL AGREEMENT
EXISTS IN TRACKING A DEEP TROPOPAUSE FOLD CURRENTLY EXTENDING
ACROSS WESTERN OHIO INTO SOUTHEASTERN LOWER MICHIGAN ON WATER
VAPOR IMAGERY INTO NORTHWESTERN PENNSYLVANIA OVERNIGHT. WIND GUSTS
IN THE TROPOPAUSE FOLD ARE CURRENTLY RUNNING ROUGHLY 49-60 KTS AND
GIVEN THE SYNOPTIC SIGNATURES AND DEGREE OF HIGH PV AIR COMING ALL
THE WAY DOWN TOWARD 5 KFT OVERNIGHT OVER THE NORTHERN ZONES...A
VERY LOW TROPOPAUSE WILL LIKELY ALLOW FOR SIGNIFICANT MOMENTUM TO
BE FUNNELED TOWARD THE SURFACE. AS A RESULT...THE WIND ADVISORY IN
THESE AREAS WAS UPGRADED TO A HIGH WIND WARNING OVERNIGHT.
ELSEWHERE...WITHOUT A VERY DEEP TROPOPAUSE FOLD...SIMPLE MIXING
WILL RESULT IN WIND ADVISORY CRITERIA GUSTS THROUGH THE
NIGHT...EXCEPT IN THE RIDGES WHERE THE ELEVATION WILL LIKELY ALLOW
FOR MIXING TO CONTINUE THROUGH THE DAY ON MONDAY. AS A
RESULT...THE WIND ADVISORY HERE WAS EXTENDED THROUGH MONDAY
EVENING. FRIES

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
FLOW WILL TURN JUST ENOUGH FOR SCATTERED SNOW SHOWERS ACROSS THE
I-80 CORRIDOR AND THE RIDGES MONDAY NIGHT BUT ONLY LIGHT
ACCUMULATIONS EXPECTED. SURFACE RIDGE WILL THEN CLEAR OUT SKIES
WITH CHILLY TEMPERATURES THROUGH WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
DRY AND SEASONABLE THURSDAY THEN A COMPLICATED PATTERN FOR THE
LATER PERIODS WITH MODELS HAVING TIMING ISSUES WITH ENERGY IN THE
NORTHERN STREAM AND A CLOSED LOW DEVELOPING ACROSS THE
SOUTHWESTERN STATES. USED HPC GRIDS FOR THE MOST PARTS TO KEEP IN
COORDINATION. MUCH COLDER AIR FOR LATE WEEK INTO WEEKEND.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
CONDITIONS AT MOST TERMINALS ARE RISING TO VFR...ALTHOUGH
RESTRICTIONS ARE HANGING ON AT FKL/DUJ. SHOULD BE A FEW HOUR BREAK
BEFORE CONDITIONS DROP AGAIN WITH AN ORGANIZED SQUALL LINE ALONG
THE COLD FRONT WILL MOVE ACROSS TONIGHT. HAVE ADJUSTED TIMING
SLIGHTLY IN THE TAFS AS THE LINE APPROACHES KZZV BY 02Z AND EXITS
KLBE BY 06Z. WITH SUPPORT FROM A STRONG LOW LEVEL JET...WIND GUSTS
WITH THIS LINE OF SHOWERS COULD REACH 50-60KTS. ALL LIGHTNING
STRIKES HAVE DIMINISHED IN THE LAST ONE TO TWO HOURS...SO TS WILL
NOT BE INCLUDED IN TAFS EVEN WITH THE VERY STRONG WIND GUSTS IN
SHOWERS. EXPECT MVFR AND IFR CIGS AND VSBYS ALONG THE LINE BUT A
QUICK IMPROVEMENT ALMOST EVERYWHERE BEHIND IT AS STRONG MIXING
BRINGS DRY AIR TO THE SURFACE.

S-SW WINDS WILL SHIFT WEST WITH THE FRONT AND REMAIN
ELEVATED...WITH GUSTS 35-40KTS CONTINUING UNTIL NEAR SUNRISE
MONDAY.

.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
SOME RESTRICTIONS COULD BE POSSIBLE IN NORTHWEST FLOW MONDAY
NIGHT...MAINLY NORTH OF KPIT. OTHERWISE...VFR CONDITIONS WILL
PREVAIL AS HIGH PRESSURE REMAINS OVERHEAD UNTIL THE NEXT SYSTEM
APPROACHES FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 10 PM EST MONDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL 7 AM EST MONDAY FOR OHZ039>041-048>050-
     057>059-068-069.
PA...WIND ADVISORY UNTIL 7 AM EST MONDAY FOR PAZ014-020>023-029-031-
     073-075.
     WIND ADVISORY UNTIL 10 PM EST MONDAY FOR PAZ074-076.
     HIGH WIND WARNING UNTIL 7 AM EST MONDAY FOR PAZ007>009-013-015-
     016.
     WIND ADVISORY FROM 7 AM TO 10 PM EST MONDAY FOR PAZ007>009-013-
     015-016.
WV...WIND ADVISORY UNTIL 7 AM EST MONDAY FOR WVZ001>004-012.
     WIND ADVISORY UNTIL 7 AM EST MONDAY FOR WVZ021-022.
     WIND ADVISORY UNTIL 10 PM EST MONDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Nov 17, 10:47 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 PM EST SUN NOV 17 2013

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073-075-
WVZ001>004-012-021-022-190400-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
1047 PM EST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-190400-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1047 PM EST SUN NOV 17 2013

...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013-015-016-190400-
MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA-
1047 PM EST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 17, 10:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     6 SSE WASHINGTON        40.09N  80.20W
11/17/2013                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1302893
Local storm report, Nov 17, 10:34 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1034 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     NEW KENSINGTON          40.57N  79.75W
11/17/2013                   WESTMORELAND       PA   TRAINED SPOTTER

            TRES DOWN

&&

EVENT NUMBER PBZ1302894
Local storm report, Nov 17, 10:44 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     TSTM WND DMG     4 SE MURRYSVILLE        40.39N  79.64W
11/17/2013                   WESTMORELAND       PA   AMATEUR RADIO

            LARGE BRANCHES DOWN

&&

EVENT NUMBER PBZ1302895
Local storm report, Nov 17, 10:49 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     CLEARVIEW               40.14N  80.69W
11/17/2013                   OHIO               WV   911 CALL CENTER

            POWER POLE DOWN

&&

EVENT NUMBER PBZ1302896
Local storm report, Nov 17, 10:50 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND DMG     VALLEY GROVE            40.09N  80.57W
11/17/2013                   OHIO               WV   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1302897
Local storm report, Nov 17, 10:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 PM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND DMG     WASHINGTON              40.17N  80.25W
11/17/2013                   WASHINGTON         PA   TRAINED SPOTTER

            LARGE BRANCHES 6-8 INCHES IN DIAMETER DOWN

&&

EVENT NUMBER PBZ1302898

The radar

The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
November 17, 11:10 PM EST
Where
Garrett County, 1.38 mi N of Elden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.650, -79.400

Law enforcement reported a tree down on Friendsville Road.

Thunderstorm Wind, Garrett

When
November 17, 11:23 PM EST
Where
Garrett County, 0.69 mi N of Kearney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.340, -79.330

Law enforcement reported a tree down on Gorman Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478138, 478139.